Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 157, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2002, 3:53 PM EDT for Shelby County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2002, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 4, 2002, 4:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Shelby County, KY
The radar
The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS53 KLMK 041953 SVRSDF KYC211-042015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 350 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 415 PM EDT * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SIMPSONVILLE...OR ABOUT 19 MILES EAST OF LOUISVILLE...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED JUST WEST OF FINCHVILLE IN SOUTHWEST SHELBY COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHESTNUT GROVE...SHELBYVILLE AROUND 400 PM EDT CROPPER...BAGDAD AROUND 415 PM EDT FINCHVILLE BY 400 PM EDT DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ TWF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 4, 3:00 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT TUE JUN 4 2002 MESO ETA WAS RIGHT ON THE MARK WITH SUBTLE 2 OR 3 DEGREE DROP IN H7 TEMPS THIS AFTN ACRS PARTS OF OUR WRN & NRN FORECAST AREA (FA)... THUS ALLOWING FOR SOME TSTM POTENTIAL. MSAS DATA CLEARLY SHOWING DEFINED CONVG PTN ACRS SAID RGN...SO ISO TO SCT TSTMS WILL PERSIST INTO THE EVNG THOSE PLACES. MEANWHILE ... 2NDRY AXIS OF CONVECTION ACRS SRN MO (AGAIN IN MID-LVL INSTABILITY) WILL RIDE NEWD ACRS SRN INDIANA LTR IN THE EVNG/TNGT ... SO WE WILL KEEP POPS GOING OVNGT. ELSEWHERE...CLR TO PARTLY SKIES OUGHT TO DO IT. VEERING LLJ...COUPLED WITH APRCHG CDFNT...AND HELP FM RGT ENTRANCE RGN OF JET...WILL INSTIGATE NUMEROUS SHWRS/TSTMS BOTH WED AND WED NIGHT ACRS FA. PRECIPITABLE WATER VALUES OF 1.50 TO 1.80 INCHES (OR ABOUT 150 PCT ABOVE NORMAL) STRONGLY SUGGESTS HVY RAIN POTENTIAL. SWLY FLOW ALOFT...AT ALL LVLS...SHOULD MEAN SLOW TRANSLATION OF FNT TO THE EAST. AS A RESULT WILL KEEP MEDIUM RANGE POPS E AND SOUTH THU MRNG BEFORE DRYING OUT. BUBBLE OF HIGH PRES WILL WORK ACRS THE UPR OH VLY/LWR GREAT LAKES ON FRIDAY BRINGING FAIR SKIES TO THE REGION THEN. HOWEVER...SRN PORTION OF LONG WAVE TROF...LEFT BEHIND IN TEXAS...WILL PROBABLY BE A PLAYER IN OUR WX OVER THE WEEKEND...AS IT APPROACHES THE OH AND TN VLYS. WE WILL PLAY IT CONSERVATIVE AND BRING SHWRS AND TSTMS IN ON SUNDAY. .SDF...NONE. STUREY
In the hours before
Special weather statement, Jun 4, 11:40 AM EDT, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT TUE JUN 4 2002 ...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON... UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO, SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON. THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS, SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES, ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN. IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE, REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS. SMALLCOMB
Special weather statement, Jun 4, 11:40 AM EDT, 4 hours 13 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT TUE JUN 4 2002 ...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON... UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO, SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON. THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS, SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES, ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN. IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE, REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:25 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham | 40 min |
| Jun 4, 3:27 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 33 min |
| Jun 4, 5:00 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 30 min |
| Jun 4, 5:24 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.